Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Miami, FL

March 23, 2006Glades County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 23, 2006, 2:04 PM EST for Glades County, Hendry County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2006, 2:04 PM EST (19:04 UTC)
Expired
Mar 23, 2006, 2:37 PM EST
In force
33 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Glades County, FL, Hendry County, FL

The radar

The Tampa radar (KTBW), 148 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2006-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2006-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS52 KMFL 231937
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
236 PM EDT THU MAR 23 2006

FLC043-051-231946-
/O.CAN.KMFL.SV.W.0009.000000T0000Z-060323T2000Z/
HENDRY FL-GLADES FL-
236 PM EST THU MAR 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GLADES AND NORTH
CENTRAL HENDRY COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED AND IS NO LONGER A THREAT...THUS THE 
WARNING HAS BEEN CANCELLED. HOWEVER...THIS STORM IS STILL CAPABLE OF 
PRODUCING BRIEF HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...AND SMALL 
HAIL.

LAT...LON 2683 8144 2669 8144 2668 8118 2685 8117

$$

KOB
1 follow-up statement
000 
WUUS52 KMFL 231904
SVRMFL
FLC043-051-232000-
/O.NEW.KMFL.SV.W.0009.060323T1904Z-060323T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
204 PM EST THU MAR 23 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GLADES COUNTY IN SOUTH FLORIDA.
  NORTH CENTRAL HENDRY COUNTY IN SOUTH FLORIDA.

* UNTIL 300 PM EST

* AT 159 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
  WAS LOCATED 7 MILES SOUTHWEST OF ORTONA...OR NEAR LA BELLE...AND
  MOVING NORTHEAST AT 10 MPH.

* THE STORM WILL AFFECT...
  ORTONA BY 225 PM EDT.


SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2683 8144 2669 8144 2668 8118 2685 8117

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 10:00 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 23, 10:00 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1000 AM EST THU MAR 23 2006

.UPDATE...FRONTAL BOUNDARY IS FAIRLY DIFFUSE THIS MORNING. DEWPOINTS
RANGE FROM THE LOWER 70S ALONG THE SOUTHEAST COAST...TO THE LOWER TO
MID 60S FROM NAPLES TO PALM BEACH. THIS COULD MEAN THAT THE FRONTAL
BOUNDARY EXTENDS ACROSS SOUTH FLORIDA. HOWEVER...SURROUNDING WINDS
AND PRESSURE OBSERVATIONS...AS WELL AS SATELLITE IMAGERY...INDICATE
THAT IT IS STILL A LITTLE FURTHER SOUTH. NONTHELESS...THE BOUNDARY
WILL MOVE NORTH OVER THE AREA TODAY...AND SERVE AS A FOCUS FOR
SHOWERS AND POSSIBLE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING.
IN ADDITION...MOISTURE...WITH GPSMET PWATS UP TO NEAR 1.25
INCHES...AND INSTABILITY SHOULD BE ENOUGH TO SUPPORT A CHANCE OF
SHOWERS AND SLIGHT CHANCE OF THUNDERSTORMS BY LATE AFTERNOON AND
INTO THE EVENING.

CURRENTLY...CONVECTION IS FLARING OVER THE GULF OF MEXICO OVER AND
JUST AHEAD OF THE WARM LOOP CURRENT. GOES SOUNDER PROFILES OVER THE
PAST SEVERAL HOURS SHOW ADVANCE OF -12F AND -13F H5 TEMPS EASTWARD
AHEAD OF THE CONVECTION ASSOCIATED WITH A STRONG SHORT WAVE TROUGH
OVER THE MOVING THROUGH THE LOWER MISSISSIPPI VALLEY. WHILE THE 12Z
KMFL SOUNDING SHOWS A STRONG CAP AROUND H7...THIS SHOULD WEAKEN
SOMEWHAT AS THE TROUGH APPROACHES. COOLING MID LEVELS ALONG WITH
NORMAL DIRUNAL HEATING WILL MAKE FOR AN UNSTABLE AFTERNOON. MODIFIED
KMFL SOUNDING USING A SURFACE TEMP OF 83F AND SLIGHTLY COOLED MID
LEVELS SHOW SBCAPE CLIMBING TO AN IMPRESSIVE 2200 J/KG AND AN LI
AROUND -5. SHEAR VALUES ARE MARGINAL HOWEVER. BOUNDARY LAYER FLOW
WILL ONLY BE 10 KNOTS OR SO...AND MID LEVEL FLOW WILL GENERALLY BE
20 TO 25 KNOTS PER ETA12 SOUNDING. THE ONLY SUSPECT AREA REMAINS THE
EAST COAST WHERE THE POTENTIAL FOR MODERATE SOUTHEAST FLOW WILL AT
PLAY INTO THE AFTEROON. HOWEVER...WINDS WILL VEER MORE SOUTH TO
SOUTHWEST AS THE DAY GOES ON...MAKING FOR BASICALLY MODEST
UNIDIRECTIONAL SHEAR. ALSO...EVEN CONSIDERING COOLER AIR ALOFT...MID
LEVEL LAPSE RATES ARE ONLY AROUND 5-6 C/KM. MOREOVER...THE COLDER
AIR LOFT...-12 TO -13 AIR...WONT ARRIVE UNTIL AFTER MAX HEATING.
THUS...BARRING STRONG EAST COAST SEA BREEZE WHICH IS
UNLIKELY...SEVERE POTENTIAL IS SLIM.

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

CHRISTENSEN
Hazardous weather outlook, Mar 23, 11:16 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1116 AM EST THU MAR 23 2006

FLZ063-066>075-241600-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1051 AM EST THU MAR 23 2006

...THUNDERSTORMS POSSIBLE TONIGHT ACROSS SOUTH FLORIDA...
...SEAS BUILDING TO 10 FEET BY FRIDAY NIGHT AND SATURDAY...
...INCREASED FIRE DANGER ACROSS ALL OF SOUTH FLORIDA THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: A STRONG COLD FRONT WILL MOVE THROUGH SOUTH FLORIDA
TONIGHT. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT AND ANY STORMS THAT DO DEVELOP WILL PRODUCE CLOUD
TO GROUND LIGHTNING STRIKES, GUSTY WINDS UP TO 40 MPH, AND LOCALLY
HEAVY RAINFALL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SEAS WILL BUILD TO 8 TO 10 FEET IN THE GULF STREAM FRIDAY
NIGHT AND SATURDAY, AS THE WINDS WILL BECOME NORTHERLY AT 15 TO
20 KNOTS.

IN ADDITION, MUCH DRIER AIR WILL MOVE INTO SOUTH FLORIDA THIS
WEEKEND BEHIND THE COLD FRONT. THIS WILL ALLOW FOR AN INCREASED
FIRE DANGER ACROSS ALL OF SOUTH FLORIDA THIS WEEKEND WITH RELATIVE
HUMIDITIES DROPPING BELOW 35 PERCENT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Local storm report, Mar 23, 1:22 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT THU MAR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND GST     1 S SWEETWATER          25.75N 80.37W
03/23/2006  M0 MPH           MIAMI-DADE         FL   NWS EMPLOYEE

            146PM NWS MIAMI FORECAST OFFICE RECORDED A 39 MPH WIND
            GUST

0159 PM     HAIL             5 W MIAMI INTERNATIONAL 25.80N 80.37W
03/23/2006  E0.25 INCH       MIAMI-DADE         FL   TRAINED SPOTTER

            FORMER NWS EMPLOYEE REPORTED PEA SIZED HAIL AT 1340E
            FLAGLER STREET AND 92ND AVE

&&

EBAUGH
Local storm report, Mar 23, 1:22 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT THU MAR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND GST     1 S SWEETWATER          25.75N 80.37W
03/23/2006  39 MPH           MIAMI-DADE         FL   WFO MIAMI
                                                       OFFICE

            146PM NWS MIAMI FORECAST OFFICE RECORDED A 39 MPH WIND
            GUST

0139 PM     HAIL             5 W MIAMI INTERNATIONAL 25.80N 80.37W
03/23/2006  E0.25 INCH       MIAMI-DADE         FL   TRAINED SPOTTER

            FORMER NWS EMPLOYEE REPORTED PEA SIZED HAIL AT 1340E
            FLAGLER STREET AND 92ND AVE

&&

EBAUGH

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 11:47 AM ESTSevere Thunderstorm WarningMFLMiami-Dade88 min
Mar 23, 1:15 PM ESTSevere Thunderstorm WarningMFLMiami-Dade55 min
Mar 23, 1:28 PM ESTSevere Thunderstorm WarningMFLPalm Beach56 min
Mar 23, 1:57 PM ESTSpecial Marine WarningMFL2 hr
Mar 23, 2:08 PM ESTTornado WarningMFLBroward87 min
Mar 23, 2:22 PM ESTSpecial Marine WarningMFL53 min
Mar 23, 2:52 PM ESTSevere Thunderstorm WarningMFLHendry, Palm Beach48 min
Mar 23, 2:57 PM ESTSpecial Marine WarningMFL63 min
Mar 23, 3:02 PM ESTSevere Thunderstorm WarningMFLBroward58 min
Mar 23, 3:28 PM ESTSpecial Marine WarningMFL62 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.